ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0117

DRESS Syndrome and Acute Interstitial Nephritis Relapse: A Case for Caution

Session Information

Category: Trainee Case Report

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Sy-Go, Janina Paula Tiulentino, Mayo Clinic Minnesota, Rochester, Minnesota, United States
  • Gregoire, James Robert, Mayo Clinic Minnesota, Rochester, Minnesota, United States
Introduction

The syndrome of drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare but potentially life-threatening drug-induced type IV hypersensitivity reaction that usually occurs 2-6 weeks after drug initiation. Typical findings include skin eruption, fever, hematologic abnormalities, and visceral organ involvement. Prolonged corticosteroid treatment is often required as relapse after initial improvement is not uncommon.

Case Description

A 62-year old woman with a history significant for right total hip arthroplasty complicated by a prosthetic joint infection requiring hardware explantation and antibiotic spacer placement initially presented to the ED with fever, rash, and pruritus. She was treated with cefepime and vancomycin for positive intra-operative bacterial cultures. Urinalysis showed pyuria (51-100/hpf) and eosinophils (1-5%). Skin biopsy showed a drug reaction. She was diagnosed with DRESS syndrome and acute interstitial nephritis (AIN) secondary to the antibiotics, which were then changed to aztreonam and daptomycin. She was treated with systemic and topical steroids and was discharged on oral prednisone 40 mg daily with plan to taper by 10 mg every week over 1 month. Serum creatinine peaked at 3.36 mg/dL and improved to 0.62 mg/dL on discharge. Patient was seen again the ED 5 days after discharge with fever and worsening rash and pruritus. Physical examination was notable for mild facial swelling and scattered pink macules coalescing into patches on both upper and lower extremities and on the groin. Laboratory studies revealed leukocytosis with peripheral eosinophilia [7.35x10(9)/L] (on discharge: 0.87), elevated serum creatinine of 4.8 mg/dL, and elevated LFTs, ESR, and CRP. She was diagnosed with DRESS syndrome and AIN relapse secondary to rapid steroid taper. She was started on a higher dose of oral prednisone (80 mg daily) and had clinical improvement. She was then discharged with plan to taper by 10 mg every 2 weeks over 4 months.

Discussion

Long-term supra-physiologic doses of steroids are necessary to treat DRESS syndrome even after patients appear to have improved. Relapses do occur and frequently follow treatment discontinuation or rapid steroid taper, leading to increased morbidity and mortality. In such cases, a more prolonged steroid treatment is needed, which can cause well-known adverse events and complications. Close monitoring is thus required.